Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 41, NWS Shreveport, LA

March 31, 2002Panola County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 31, 2002, 12:55 AM CST for Panola County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2002, 12:55 AM CST (06:55 UTC)
Expired
Mar 31, 2002, 1:45 AM CST
In force
50 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Panola County, TX

The radar

The Shreveport radar (KSHV), 54 km from the middle of the area, began a volume at 06:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 6.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2002-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2002-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 370 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
370 m²/s²
0-3 km storm-relative helicity
459 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

622 
WUUS54 KSHV 310655
SVRSHV
TXC365-310745-
/NEW.KSHV.SV.W.0078.310650-310745/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1250 AM CST SUN MAR 31 2002

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PANOLA COUNTY IN NORTHEAST TEXAS

* UNTIL 145 AM CST

* AT 1250 AM CST...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF
  BECKVILLE NEAR THE RUSK AND PANOLA COUNTY LINE MOVING NORTHEAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  15 MILES WEST OF CARTHAGE AROUND 100 AM CST 
  BECKVILLE AT 130 AM CST

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL UP TO ONE INCH IN 
DIAMETER.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  PANOLA COUNTY IN NORTHEAST TEXAS
UNTIL 145 AM CST.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 9:05 PM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Mar 30, 9:05 PM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
905 PM CST SAT MAR 30 2002

LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING THROUGH EXTREME EAST
TEXAS AND NORTH LOUISIANA AT THIS TIME. UPPER LOW SPINNING ACROSS
NORTH CENTRAL TEXAS. SCATTERED SHOWERS AND THUNDERSTORMS OCCURRING
WITH THE UPPER LOW. ACTIVITY WITH UPPER LOW SHOULD MOVE INTO THE
NORTHERN SECTIONS OF THE FORECAST AREA...NORTH AND EAST OF THE UPPER
LOW AFTER MIDNIGHT. NEW TORNADO WATCH FOR WESTERN AND CENTRAL
LOUISIANA AND PARTS OF EAST CENTRAL TEXAS. WILL UPDATE ZONES FOR NEW
WATCH AND LOWER RAIN CHANCES IN NORTHEAST TEXAS BEHIND LINE FROM
ABOUT IDABEL OKLAHOMA SOUTH TO NACOGDOCHES TEXAS. HEAVIEST RAIN WILL
CONTINUE WITH THE STRONGEST THUNDERSTORMS OVER EAST TEXAS...AND
NORTH LOUISIANA.

.SHV...FFA THROUGH TONIGHT...
ARZ050-051-059>061-070>073-LAZ001>006-010>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>151.

09

In the hours before

Local storm report, Mar 30, 10:17 PM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1015 PM CDT SAT MAR 30 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0447 PM    TYLER                     TX   1 INCH HAIL
03/30/02   SMITH                          QUARTER SIZED HAIL FELL
                                          JUST EAST OF TYLER
                                          REPORT FROM SPOTTERS

0450 PM    LONGVIEW                  TX   1 INCH HAIL
03/30/02   GREGG                          QUARTER SIZED HAIL IN LONGVIEW
                                          REPORT FROM NWS EMPLOYEE

0505 PM    RUSK                      TX   1.75 INCH HAIL
03/30/02   CHEROKEE                       GOLFBALL SIZED HAIL IN RUSK
                                          REPORT FROM LAW ENFORCEMENT

0527 PM    5 SW HENDERSON            TX   .75 INCH HAIL
03/30/02   RUSK                           DIME SIZED HAIL FELL NEAR
                                          THE HICKEY COMMUNITY AT THE
                                          JUNCTION OF HWY 42 AND FM 839
                                          REPORT FROM LAW ENFORCEMENT

0532 PM    8 SW HENDERSON            TX   .88 INCH HAIL
03/30/02   RUSK                           NICKEL SIZED HAIL FELL AT
                                          THE JUNCTION OF FM 1798
                                          AND FM 839 NEAR MCKNIGHT
                                          REPORT FROM LAW ENFORCEMENT

0546 PM    8 SW RUSK                 TX   1.75 INCH HAIL
03/30/02   CHEROKEE                       GOLFBALL SIZED HAIL REPORTED
                                          FROM THE FIRE DEPT

0547 PM    10 W JEFFERSON            TX   1 INCH HAIL
03/30/02   MARION                         FELL ON SOUTH END OF LAKE OF THE
                                          PINES
                                          REPORT FROM LAW ENFORCEMENT

0558 PM    LOONEYVILLE               TX   1 INCH HAIL
03/30/02   NACOGDOCHES                    REPORT FROM SPOTTERS

15
Local storm report, Mar 30, 10:30 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1030 PM CDT SAT MAR 30 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0600 PM    DOUGLASS                  TX   1 INCH HAIL
03/30/02   NACOGDOCHES                    QUARTER SIZED HAIL
                                          REPORTED ALONG HIGHWAY 21
                                          REPORT FROM SPOTTERS

0611 PM    CUSHING                   TX   1 INCH HAIL
03/30/02   NACOGDOCHES                    REPORTED FROM SPOTTERS

0725 PM    2 N NACOGDOCHES           TX   1 INCH HAIL
03/30/02   NACOGDOCHES                    FELL AT THE JUNCTION OF HWY 59
                                          AND 259 NEAR REDFIELD
                                          REPORT FROM SPOTTERS

0750 PM    HUNTINGTON                TX   WIND DAMAGE
03/30/02   ANGELINA                       ***SEVERAL INJURIES REPORTED***
                                          TREE ON HOUSE ALONG HWY 1669 WEST
                                          OF HUNTINGTON NUMEROUS TREES ALSO
                                          DOWN OVER ROADS IN THE VICINITY

0805 PM    ETOILE                    TX   WIND DAMAGE
03/30/02   NACOGDOCHES                    HOUSES IN THE ETOILE COMMUNITY
                                          ARE HEAVILY DAMAGED RESIDENTS
                                          TRAPPED IN THEIR HOMES
                                          REPORT FROM LAW ENFORCEMENT

15
Local storm report, Mar 31, 12:15 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1215 AM CST SUN MAR 31 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0625 PM    BECKVILLE                 TX   WIND DAMAGE
03/30/02   PANOLA                         TREES DOWN ACROSS COUNTY
                                          RD 257. REPORTED BY
                                          LAW ENFORCEMENT.

0700 PM    DIBOLL                    TX   1 INCH HAIL
03/30/02   ANGELINA                       HAIL THE SIZE OF QUARTERS.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0702 PM    LUFKIN                    TX   .75 INCH HAIL
03/30/02   ANGELINA                       DIME SIZE HAIL AT THE
                                          AIRPORT.  REPORTED BY LAW
                                          ENFORCEMENT.

0722 PM    2 S LUFKIN                TX   .75 INCH HAIL
03/30/02   ANGELINA                       DIME SIZE HAIL ON HWY 59.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0735 PM    HUNTINGTON                TX   1.75 INCH HAIL
03/30/02   ANGELINA                       GOLFBALL SIZE HAIL.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0755 PM    KICKAPOO                  LA   .88 INCH HAIL
03/30/02   DE SOTO                        NICKEL SIZE HAIL.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0812 PM    SAN AUGUSTINE             TX   WIND DAMAGE
03/30/02   SAN AUGUSTINE                  TREES DOWN ALONG HWY 103.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0835 PM    SPRINGHILL                LA   .75 INCH HAIL
03/30/02   WEBSTER                        DIME SIZE HAIL.  REPORTED
                                          BY LAW ENFORCEMENT.

22
Local storm report, Mar 31, 12:48 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1248 AM CST SUN MAR 31 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

1230 AM    10 SW HENDERSON           TX   1.25 INCH HAIL
03/31/02   RUSK                           HAIL THE SIZE OF HALF
                                          DOLLARS. FROM
LAW                                       ENFORCEMENT.

NNNN

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 6:10 PM CSTTornado WarningSHVNacogdoches35 min
Mar 30, 6:23 PM CSTSevere Thunderstorm WarningSHVPanola37 min
Mar 30, 6:55 PM CSTSevere Thunderstorm WarningSHVShelby50 min
Mar 30, 6:56 PM CSTSevere Thunderstorm WarningSHVAngelina64 min
Mar 30, 7:10 PM CSTSevere Thunderstorm WarningSHVHarrison65 min
Mar 30, 7:47 PM CSTTornado WarningSHVNacogdoches43 min
Mar 30, 7:48 PM CSTTornado WarningSHVAngelina27 min
Mar 30, 7:56 PM CSTTornado WarningSHVSan Augustine49 min
Mar 30, 8:20 PM CSTTornado WarningSHVShelby55 min
Mar 31, 12:21 AM CSTSevere Thunderstorm WarningSHVRusk54 min
Mar 31, 3:20 AM CSTSevere Thunderstorm WarningSHVAngelina55 min
Mar 31, 3:53 AM CSTSevere Thunderstorm WarningSHVNacogdoches52 min
Mar 31, 3:55 AM CSTSevere Thunderstorm WarningSHVShelby65 min
Mar 31, 4:17 AM CSTSevere Thunderstorm WarningSHVSan Augustine58 min
Mar 31, 4:31 AM CSTSevere Thunderstorm WarningSHVSabine59 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.